Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

November 22, 20217 counties in New York

NWS Buffalo, NY issued this special weather statement at Nov 22, 2021, 2:25 AM EST for 7 counties in New York. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2021, 2:25 AM EST (07:25 UTC)
Expired
Nov 22, 2021, 4:00 AM EST
In force
95 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

Counties Allegany County, NY, Cattaraugus County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 94 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS81 KBUF 220725
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
225 AM EST Mon Nov 22 2021
 
NYZ002>004-011>014-019>021-085-220900-
Chautauqua NY-Cattaraugus NY-Allegany NY-Ontario NY-Livingston NY-
Southern Erie NY-Wyoming NY-Orleans NY-Wayne NY-Genesee NY-Monroe NY-
225 AM EST Mon Nov 22 2021

...A strong line of showers will impact portions of Wayne, Wyoming, 
Cattaraugus, southeastern Erie, Livingston, southeastern Orleans, 
southeastern Chautauqua, Allegany, eastern Genesee, Monroe and 
Ontario Counties through 400 AM EST...

At 224 AM EST, Doppler radar was tracking a strong linde of showers 
near Perry, or 9 miles north of Letchworth State Park, moving east 
at 45 mph.

HAZARD...Winds up to 40 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Olean, Geneva, Canandaigua,
Brockport, Geneseo, East Rochester, Hilton, Salamanca, Webster,
Fairport, Dansville, Wellsville, Brighton, Gates-North Gates,
Allegany State Park and Letchworth State Park.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 47 and 42.
 Interstate 86 between exits 17 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4200 7913 4274 7831 4338 7789 4338 7774
      4328 7754 4333 7717 4331 7697 4337 7672
      4302 7676 4301 7696 4276 7697 4276 7731
      4258 7737 4258 7766 4253 7766 4253 7772
      4200 7775
TIME...MOT...LOC 0724Z 265DEG 41KT 4278 7803 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

EAJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 22, 1:49 AM EST, 36 minutes earlier.

Area forecast discussion, Nov 22, 1:49 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
149 AM EST Mon Nov 22 2021

.SYNOPSIS...
A strong cold front will bring a burst of rain and wet snow
early this morning along with blustery west winds. Expect
colder conditions early this week with lake effect snow for
areas favored by northwesterly flow. A brief warmup returns
Wednesday into Thanksgiving.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Cold front has arrived with line of showers and gusty winds as
high as 45 mph over far western NY. Front will continue
eastward toward Genesee Valley next few hours. Temps are
quickly falling off behind the front, with temps over interior
western NY late tonight dropping to around freezing. Given the
rain moving through and not much time for conditions to dry out
along with the potential for some snow late, could be some
slippery spots on untreated roads for commute over inland
western NY.

The cold front will quickly sweep across the rest of the region by
daybreak. Gusty, westerly winds will increase behind the front with
gusts up to 35 mph especially across the Niagara Frontier.
An area of showers will continue to accompany the cold front as it
tracks east while winds increase and temperatures fall behind the
frontal boundary. By daybreak showers should be all snow across
western NY while a mix of rain and snow showers exist across the
western Finger Lakes and North Country. Locations at higher
elevations then should be all snow this morning. Some minor,
slushy accumulation across the higher terrain is possible.
Elsewhere, little to no accumulation is expected by daybreak.
Overnight temperatures will fall fast after the cold front.
Morning temperatures will be in the upper 20s to low 30s across
western NY. Warmer, in the mid to upper 30s across the North
Country as the front will have just moved through.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
Lake effect snow will be the main concern this period.

Behind the frontal passage, much colder air will surge into the
region as 850 mb temperatures drop to near -10c. An organizing west-
northwest flow regime will set the stage for the development of lake
effect snows Monday. Mid level drying and increasing subsidence will
briefly bring down lake induced equilibrium levels through the first
part of the day. A modest uptick in organization will be possible by
the afternoon off Lake Ontario as moisture profiles improve with
potential upstream connections to Georgian Bay/Lake Huron develop.
The limited degree of organization and expected marginal boundary
layer temperatures should result in accumulations within the main
lake effect areas east of Lake Ontario and southeast of Lake Erie
remaining on the order of an inch or two through Monday afternoon,
although local accumulations on the Tug Hill could be enhanced with
a few inches not out of the question. Away from the lake effect
areas, mainly dry, colder, and brisk weather is expected with winds
gusting to 25-35 mph.

Lake parameters get a bit more favorable Monday night into Tuesday
as slightly colder air aloft (850 mb temperatures near -11c) pass
over the lakes. Lake induced equilibrium levels improve to over 15k
as moisture profiles continue to improve, but some of this takes
into consideration upstream priming from Lake Huron/Georgian
Bay/Lake Superior. Boundary layer flow will turn northwest 300-310
degrees during this time resulting in a shorter fetch across the
lakes which will likely limit snowfall rates to a half inch per hour
or less which is suggested by the latest HREF output. Would not rule
out the possibility of thunder/lightning with a cap of at least 15k
feet and the -10c isotherm near 5k feet, some of the stronger
elements within the multiple lake plumes could support
electrification. Most mesoscale guidance suggesting lake bands will
be oscillating within the northwest flow making snow accumulation
forecast a bit more challenging. Off lake Ontario, the lake snows
will likely spray most of the south shore counties from Niagara over
to Oswego with the likelihood for the greatest totals across Wayne
and northern Cayuga counties, although localized higher end totals
could end up pretty much anywhere across this corridor, including
Rochester depending on how much oscillation occurs. Off Lake Erie,
the northwest flow regime would favor the Chautauqua Ridge and
Southern Erie with the greater snowfall amounts. Gustier winds
Monday night along with the falling snow may also bring some
visibility issues. Will continue to highlight this event in the HWO
product.

The lake effect will wind down later Tuesday and especially Tuesday
night as ridging start to build in, along with warmer and drier air
aloft. Winds will also begin to subside.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
This period will start out with a dry and fairly pleasant late
November day on Wednesday thanks to upper level ridging cresting
across our area...and surface high pressure slowly drifting across
central and eastern New York. This will allow for plenty of
sunshine...which will combine with warm air advection to push high
temperatures back into the lower to mid 40s east of Lake Ontario...
and into the mid and upper 40s across western New York.

The ridging responsible for Wednesday's nice weather will then slide
east to New England Wednesday night and Thursday...while upper level
troughing digs across the Upper Mississippi Valley and western Great
Lakes and spurs the development of a surface low over the central
Great Lakes. The last few runs of the medium range guidance have
exhibited a fairly large degree of variance with the forward speed
of this next system...though a general model consensus suggests a
somewhat faster arrival time. With this in mind have brought a
chance of rain showers a bit deeper into our area Thanksgiving
afternoon...though the best precipitation probabilities still look
to hold off until Thanksgiving night...when enough moisture and
forcing now appear present to support widespread likely PoPs. With
our area remaining on the warm side of this system Thursday...
expect highs on Thanksgiving to range from the mid 40s to lower
50s...with temps then falling off into the upper 20s to mid 30s
Thanksgiving night following the passage of this system's cold
front. The influx of colder air will also help force snow showers to
mix in with the rain Thanksgiving night.

After that...our region looks to be dominated by a seasonably cold
cyclonic westerly to west-northwesterly flow through the rest of
this period...with the much more consistent ECMWF package favored.
This will result in a return to somewhat below normal temps along
with renewed lake effect potential east and east-southeast of the
lakes...and a general chance of rain and snow showers elsewhere.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
MVFR cigs will be found at most of the TAF sites early this morning
as a cold front with mixed pcpn sweeps thorugh the region. IFR
to LIFR cigs will be found across the higher terrain of the Srn
Tier. As the mixed pcpn changes to just snow across the higher
terrain of the Srn Tier, vsbys will drop accordingly.

MVFR cigs will improve to VFR at the major TAF sites later this
morning with IFR to MVFR conditions persistent across much of the
Srn Tier.

Outlook...
Tonight and Tuesday...Areas of MVFR/IFR in lake effect snow showers.
Wednesday and Thursday...VFR.
Friday...Areas of MVFR/IFR in lake effect snow showers.

&&

.MARINE...
Strong cold front sweeps through west to east early this morning
shifting winds to the west and it will become very gusty.
Expect high- end Small Craft Advisory conditions through this
afternoon, including the Upper and Lower Niagara River as well
as the St. Lawrence from Cape Vincent to Ogdensburg. Gale force
gusts likely into this afternoon, especially on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 AM EST Tuesday for LEZ040-041.
         Small Craft Advisory until 10 AM EST this morning for
         LEZ020.
         Small Craft Advisory until 7 PM EST this evening for
         LOZ030.
         Small Craft Advisory until 7 AM EST Tuesday for LOZ042>045.
         Small Craft Advisory until 7 PM EST this evening for
         SLZ022.

&&

SYNOPSIS...HSK/JLA
NEAR TERM...HSK/JLA
SHORT TERM...TMA
LONG TERM...JJR
AVIATION...JLA/RSH
MARINE...JLA
Hazardous weather outlook, Nov 21, 4:37 AM EST, 21 hours 48 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Buffalo NY
437 AM EST Sun Nov 21 2021

NYZ007-008-010-011-013-014-021-220945-
Jefferson-Lewis-Northern Erie-Genesee-Livingston-Ontario-Allegany-
437 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-220945-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
437 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Rain will transition to snow late tonight as a strong cold front
moves through. Though only minor snow accumulations are expected
through daybreak Monday across the higher terrain, untreated roads
could become slick as temperatures drop below freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lake effect snow will increase beginning Monday afternoon. Several
inches of accumulation are likely in the most persistent lake snows
into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-220945-
Monroe-Wayne-Northern Cayuga-Oswego-
437 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

West winds may gust over 40 mph near the Lake Ontario shoreline late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

West winds may gust over 40 mph near the Lake Ontario shoreline
on Monday.

Lake effect snow is expected Monday afternoon through Tuesday
southeast of Lake Ontario. Several inches of accumulation are likely
in the most persistent lake snows.

Some of the lake snows will shift westward across Monroe county
later Monday night into Tuesday morning, possibly impacting the
Tuesday morning commute in the Rochester Metro.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-220945-
Niagara-Orleans-
437 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

West winds may gust over 40 mph late near the Lake Ontario shoreline.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

West winds may gust over 40 mph on Monday near the Lake Ontario shoreline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
437 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Nov 22, 12:27 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1227 AM EST Mon Nov 22 2021

NYZ001-002-010>012-019>021-085-220700-
Chautauqua NY-Cattaraugus NY-Allegany NY-Southern Erie NY-Wyoming NY-
Orleans NY-Genesee NY-Niagara NY-Northern Erie NY-
1227 AM EST Mon Nov 22 2021

...A strong thunderstorm will impact portions of Wyoming,
Cattaraugus, Erie, Niagara, Orleans, Chautauqua, western Allegany and
Genesee Counties through 200 AM EST...

At 1226 AM EST, Doppler radar was tracking a line of strong
thunderstorms 14 miles west of Niagara Falls, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Jamestown, Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew,
Amherst, Tonawanda, Olean, Dunkirk, Fredonia, Lancaster, Hamburg and
East Aurora.

This includes the following highways...
 Interstate 90 between exits 61 and 48.
 Interstate 86 between exits 4 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4227 7976 4228 7973 4231 7977 4244 7950
      4253 7939 4259 7919 4272 7909 4280 7892
      4293 7891 4299 7901 4307 7901 4308 7908
      4315 7904 4325 7906 4329 7909 4338 7852
      4338 7802 4200 7815 4201 7976
TIME...MOT...LOC 0526Z 265DEG 41KT 4314 7935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

EAJ
Special weather statement, Nov 22, 2:25 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
225 AM EST Mon Nov 22 2021

NYZ002>004-011>014-019>021-085-220900-
Chautauqua NY-Cattaraugus NY-Allegany NY-Ontario NY-Livingston NY-
Southern Erie NY-Wyoming NY-Orleans NY-Wayne NY-Genesee NY-Monroe NY-
225 AM EST Mon Nov 22 2021

...A strong line of showers will impact portions of Wayne, Wyoming,
Cattaraugus, southeastern Erie, Livingston, southeastern Orleans,
southeastern Chautauqua, Allegany, eastern Genesee, Monroe and
Ontario Counties through 400 AM EST...

At 224 AM EST, Doppler radar was tracking a strong linde of showers
near Perry, or 9 miles north of Letchworth State Park, moving east
at 45 mph.

HAZARD...Winds up to 40 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Olean, Geneva, Canandaigua,
Brockport, Geneseo, East Rochester, Hilton, Salamanca, Webster,
Fairport, Dansville, Wellsville, Brighton, Gates-North Gates,
Allegany State Park and Letchworth State Park.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 47 and 42.
 Interstate 86 between exits 17 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 7913 4274 7831 4338 7789 4338 7774
      4328 7754 4333 7717 4331 7697 4337 7672
      4302 7676 4301 7696 4276 7697 4276 7731
      4258 7737 4258 7766 4253 7766 4253 7772
      4200 7775
TIME...MOT...LOC 0724Z 265DEG 41KT 4278 7803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EAJ

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 12:27 AM ESTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more93 min
Nov 22, 1:00 AM ESTSpecial Marine WarningBUF30 min
Nov 22, 4:01 AM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Lewis, Monroe, Oswego and 1 more27 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.